fbpx

PPI Use In Lower GI Bleeds

PPI use in lower GI bleeds

Proton Pump Inhibitors (PPIs) are a well-known staple in the management of upper GI bleeds (UGIB). Recently, there was a question regarding the efficacy and appropriateness of PPI use in lower GI bleeds (LGIB). First, let’s evaluate some common characteristics used to differentiate between an UGIB and LGIB.

  • Upper GI Bleed
    • Hematemesis: vomiting both bright fresh
    • blood or dark “coffee ground” like blood due to gastric acid exposure.
    • Melena: black, tarry stools
  • Lower GI Bleed
    • Hematochezia: bright red blood in stool

Often, GI bleeds can present with several non-specific signs and symptoms, including hemodynamic instability, epigastric pain, fatigue, anemia, or syncope.

PPIs have been shown to decrease the incidence of high-risk ulcers, length of hospital stay, need for endoscopic treatment or blood transfusions, and rebleeding events. Gastric acid can cause an interruption of platelet aggregation, resulting in reduced coagulability. PPIs increase stomach pH, which stabilizes clots and may increase the body’s ability to stop bleeding, especially in the setting of NSAID or DAPT induced bleeding. The newest American College of Gastroenterology (ACG) guideline for Upper Gastrointestinal and Ulcer Bleeding published May 2021 assessed three studies evaluating pre-endoscopy PPI use. The ACG was unable to reach a recommendation for or against pre-endoscopy PPI therapy with the available evidence. After formal diagnosis post-endoscopy, the ACG does recommend high dose PPIs to be given continuously or intermittently for 3 days. In high-risk patients, twice-daily PPI therapy should be continued for 2 weeks after endoscopy.

The benefits of PPI therapy for UGIB do not hold true for LGIB. According to available literature, PPI use may potentially cause an increased risk of developing LGIB. The available studies provide controversial evidence for an increased risk of LGIB. The outcome that PPIs increase the risk of LGIB was ultimately attributed to “confounding by indication”, meaning patients may be at an increased risk of LGIB due to clinical characteristics rather than the PPI itself. Regardless of confounding, the data does not support PPIs having any benefit in LGIB therapy.

I have recently seen a few instances while on rotation where a patient is started on a PPI drip even though LGIB is the likely diagnosis. Through conversations with the hospitalists and clinical pharmacists, there seems to be one common theme in this prescribing. As stated above, GI bleeds can have serious non-specific signs and symptoms and PPI use has shown potential benefit in early UGIB management. In each of the cases, the provider-initiated a PPI until the source of the bleed could be identified through endoscopy or colonoscopy.

In conclusion, most literature supports routine PPI use in UGIB management. While it is unlikely that PPIs will cause additional patient harm, current literature does not support PPI use in lower GI bleeds. Risk versus potential benefit should be assessed prior to pre-endoscopy PPI initiation. However, in patients with an unknown bleed source, pre-endoscopy PPI is a reasonable therapy until the source can be identified and the treatment tailored appropriately.

Article written by Joe Nelson, PharmD Candidate in Collaboration with Eric Christianson, PharmD, BCPS, BCGP

Over 6,000 healthcare professionals have subscribed for our FREE Giveaways. Why haven’t you?!

Study Materials For Pharmacists and Students – Amazon Books

Useful Books For Any Healthcare Professional

Nursing Professionals

Dietitian Professionals

Sources:

1) Lenn M, Grantner G. Differentiating Upper and Lower GI Bleeds. US Pharm. 2018;43(12):HS-2-HS-6. (Accessed 02 Aug 2021.) https://www.uspharmacist.com/article/differentiating-upper-and-lower-gi-bleeds

2) Saltzman J. Approach to acute upper gastrointestinal bleeding in adults. In: UpToDate [online] Post TW Feldman M & Travis A (Eds). Waltham, MA: UpToDate Inc. (Accessed 03 Aug 2021.) https://www.uptodate.com/contents/approach-to-acute-upper-gastrointestinal-bleeding-in-adults

3) Laine, Loren MD, FACG1,2; Barkun, Alan N. MD, FACG3; Saltzman, John R. MD, FACG4; Martel, Myriam MSc2; Leontiadis, Grigorios I. MD, PhD5 ACG Clinical Guideline: Upper Gastrointestinal and Ulcer Bleeding, The American Journal of Gastroenterology: May 2021 – Volume 116 – Issue 5 – p 899-917 doi: 10.14309/ajg.0000000000001245

4) Lué A, Lanas A. Protons pump inhibitor treatment and lower gastrointestinal bleeding: Balancing risks and benefits. World J Gastroenterol. 2016;22(48):10477-10481. doi:10.3748/wjg.v22.i48.10477

Written By Eric Christianson

August 8, 2021

Free PDF – Top 30 Medication Mistakes

Enjoy the blog?  Over 6,000 healthcare professionals follow the blog, why aren't you? Subscribe now and get a free gift as well!

Explore Categories